Patients oblivious to relevance of MRCGP
Co-proxamol is far more lethal than other paracetamol combination analgesics and should not be prescribed under any circumstances, researchers have concluded.
Their study found that an overdose with co-proxamol was more than 10 times more likely to be fatal than an overdose with co-codamol or co-dydramol.
The study leaders described the finding as the 'last nail in the coffin for co-proxamol'. The research concluded that 290 deaths every year could be prevented in England, Wales and Scotland by switching every co-proxamol user to an alternative paracetamol-opioid combination product.
The warning comes in contrast to comments from health minister Caroline Flint in Parliament last month. She said GPs may need to continue prescribing co-proxamol on a named-patient basis after its withdrawal to 'a minority of patients who have gone through all the alternatives'.
The study compared the toxicity of co-proxamol, co-dydramol and co-codamol overdose by analysing data on prescriptions, overdose inquiries and deaths in Scotland from 2000 to 2002. Co-proxamol caused 24.6 deaths per million prescriptions compared with only 2.0 deaths per million prescriptions for co-codamol and 2.4 per million prescriptions for co-dydramol. Results were published early online in the British Journal of Clinical Pharmacology.
Study leader Dr Nick Bateman, director of the National Poisons Information Service in Edinburgh and consultant clinical toxicologist at the Royal Infirmary of Edinburgh, said: 'My view is co-proxamol should go full stop. A significant number of people die before they get to hospital. It kills them very quickly. It's a very clear-cut message.'
Professor Tony Avery, professor of primary care at the University of Nottingham and a GP in the city, said: 'GPs should try as far as possible to switch and personally I will push hard. But if the GP knows the patients well and there's nothing in their history to suggest a risk, the chances of the GP coming a cropper for prescribing it are low.'
By Emma Wilkinson